Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Los Angeles, CA

September 10, 2017Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 10, 2017, 11:27 PM PDT for Santa Barbara County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2017, 11:27 PM PDT (06:27 UTC)
Expired
Sep 11, 2017, 12:15 AM PDT
In force
48 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 69 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS56 KLOX 110627
SVRLOX
CAC083-110715-
/O.NEW.KLOX.SV.W.0007.170911T0627Z-170911T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OXNARD CA
1127 PM PDT SUN SEP 10 2017

The National Weather Service in OXNARD has issued a

* Severe Thunderstorm Warning for...
  Santa Cruz Island in Santa Barbara County in Southwestern 
  California...

* Until 1215 AM PDT

* At 1125 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located 9 miles south of Smugglers Cove,
  or 11 miles south of Scorpion Ranch, and moving northwest at 25
  mph.

* Locations impacted include...
  Santa Cruz Island...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an 
interior room on the lowest floor of a structure. Heavy rains flood 
roads quickly so do not drive into areas where water covers the road.

&&

LAT...LON 3408 11991 3408 11985 3406 11981 3406 11976
      3405 11971 3403 11968 3402 11963 3405 11961
      3406 11957 3403 11951 3399 11956 3398 11966
      3395 11972 3396 11980 3394 11983 3396 11983
      3398 11988 3401 11990 3403 11989 3406 11994
TIME...MOT...LOC 0625Z 149DEG 21KT 3388 11957 

$$

Hall
2 follow-up statements
342 
WWUS56 KLOX 110632
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
1132 PM PDT SUN SEP 10 2017

CAC083-110715-
/O.CON.KLOX.SV.W.0007.000000T0000Z-170911T0715Z/
Santa Barbara CA-
1132 PM PDT SUN SEP 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT
FOR SANTA CRUZ iSLAND IN SANTA BARBARA COUNTY...

At 1129 PM PDT, a severe thunderstorm was located 9 miles south of
Smugglers Cove, or 10 miles southeast of Prisoners Harbor, moving
northwest at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Santa Cruz Island...
Prisoners Harbor...
Scorpion Ranch...
Smugglers Cove...
and Central Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near water, get away from the water and move indoors if 
possible. Remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3408 11991 3408 11985 3406 11981 3406 11976
      3405 11971 3403 11968 3402 11963 3405 11961
      3406 11957 3403 11951 3399 11956 3398 11966
      3395 11972 3396 11980 3394 11983 3396 11983
      3398 11988 3401 11990 3403 11989 3406 11994
TIME...MOT...LOC 0629Z 149DEG 21KT 3389 11958 

HAIL...1.00IN
WIND...60MPH
 
$$

Hall
232 
WWUS56 KLOX 110715
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
1215 AM PDT MON SEP 11 2017

CAC083-110720-
/O.EXP.KLOX.SV.W.0007.000000T0000Z-170911T0715Z/
Santa Barbara CA-
1215 AM PDT MON SEP 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA BARBARA COUNTY
WILL EXPIRE AT 1215 AM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3408 11991 3408 11985 3406 11981 3406 11976
      3405 11971 3403 11968 3402 11963 3405 11961
      3406 11957 3403 11951 3399 11956 3398 11966
      3395 11972 3396 11980 3394 11983 3396 11983
      3398 11988 3401 11990 3403 11989 3406 11994
TIME...MOT...LOC 0710Z 149DEG 21KT 3409 11973 

$$

Hall

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 11:23 PM PDT, 4 minutes earlier.

Area forecast discussion, Sep 10, 11:23 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1123 PM PDT Sun Sep 10 2017

.SYNOPSIS...
Possible showers and strong thunderstorms from Sunday through
Monday. A low will move into the region with below normal
temperatures and a marine layer into next week.

&&

.UPDATE...
A broad area of PVA covers the outer waters and SLO and SBA
counties. This PVA is has interacted with a very moist atmosphere
and produced numerous TSTMs over those areas. There was enough
diurnal instability to bring some TSTM activity to the Antelope
Vly and the LA/VTA mtns. This activity will continue overnight
over the same general area. There is enough residual energy to
continue the chc of convection of LA/VTA county but the main
thrust of the convection will remain over SBA and SLO county and
esp the coastal waters.

The upper low to the sw that brought the convection to the area
also set up offshore flow over the area. This resulted in a good
warm up across the coasts and vlys this despite generally cloudy
conditions today. The vlys and the inland sections of the coastal
areas all warmed up in the 90s today. Even most of the immediate
coastal areas south of Pt Conception warmed up into the mid 80s.

The chc of convection will continue through Monday as the upper
low moves closer to the area but by later in the day the pva will
be replaced by NVA and this will end the convective threat.

Offshore flow will likely continue tomorrow and this will lead to
another day with above normal temps across the coasts and vlys esp
south of Pt Conception.

&&

.SHORT TERM...(SUN-WED)

The upper low will move little over the next 24 hours, so there
will continue to be a threat for showers or isolated thunderstorms
over the coastal waters through monday morning as well as coastal
areas. However, the focus of precipitation will shift back to the
mountains and Antelope Valley and interior valleys into SLO
County by Monday afternoon. There will continue to be enough mid
level moisture and some marginal instability. Rainfall totals over
the next few days will vary from some areas receiving nothing,
while others can receive as much as an inch associated with
thunderstorms.

High temps today have really climbed compared to yesterday due to
the offshore wind component. LAX-DAG was -1.4MB this afternoon,
which is enough reason to understand the temp increase across the
region. Today should be the warmest over the next several days.
Most valley locations were up double digits from this time
yesterday. Warmest valley locations will reach the mid to upper
90s today. Both Tue/Wed should be trending cooler. The threat of
thunderstorms does go down but will add a slight chance for the LA
County Mtns and Antelope Valley Tue afternoon as models continue
to show some instability and limited mid level moisture across
that part of the forecast area. Not anticipating any low clouds
across coastal areas through Monday night. Onshore gradients will
increase Tue, and max temps should be several degrees lower in
most areas on Tue.

.LONG TERM...(THU-SUN)

The upper low will move into Central CA on Wed. The EC is faster
with the eastward progression, shows it moving into NV late in
the day, while the GFS keeps it over far northern SLO County. This
is a big departure from previous runs, so would tend to slightly
favor the EC in this case. Either way, expect a deepening marine
layer and an increasing onshore push Tue night/Wed. This should
cause more extensive night through morning low clouds Tue
night/Wed morning. Expect a more few degrees of cooling in most
areas Wed, with below normal temps across the region. The upper
system will cont to move eastward into the Rockies on Thu, while
another trough moves into the Pac NW Thu and into the Great Basin
on Fri. This should keep widespread night through morning low
clouds in most coastal and valley areas Wed night through Fri,
with temps remaining somewhat below normal. Some warming is
possible on Sat as heights begin to rise across the forecast area.

&&

.AVIATION...

11/0600Z

At 0530Z at KLAX...The marine layer was near 700 feet deep. The
top of the inversion was around 2300 feet with a temperature of 27
degrees Celsius.

There is a 40 percent chc of a TSTM for KSBA and KSMX through 13Z
and a 30 percent chc 13Z-20Z. The rest of the terminals will have
20 percent chc of a TSTM through 20Z.

Low confidence in cstl TAFs there is a 30 percent chc of IFR cigs
and 20 percent chc of LIFR cigs. If IFR/LIFR cigs do form they
will likely move in and out.

Good confidence in VFR conds at all sites after 18Z.

KLAX...Low confidence in TAF. There is a 30 percent chc of IFR cigs
and 20 percent chc of LIFR cigs. If low cigs do form they will
likely move in and out. There is a 20 percent chc of a TSTM
through 13Z. Good confidence in TAF after 18Z.

KBUR...Fair confidence in TAF. There is a 20 percent chc of a
TSTM through 13Z.

&&

.MARINE...

10/900 pm

There will be numerous thunderstorms over the coastal waters
tonight and there is a chance of thunderstorms on Monday. These
thunderstorms could produce erratic and gusty winds...locally
high seas... heavy downpours... and frequent cloud to water
lightning. Waterspouts and hail are possible.

Good confidence that the winds across the coastal waters will
remain below advisory levels through at least Wednesday...except
for some local gusts to 25 kt near Point Conception each afternoon
and evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect until 5 AM PDT Monday for zones
      36-38-51>54-59-88-547. (See LAXFFALOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
No significant hazards expected.

&&

PUBLIC...Kaplan/DB/ASR
AVIATION...Rorke
MARINE...Rorke
SYNOPSIS...STu

weather.gov/losangeles

In the hours before

Special weather statement, Sep 10, 5:27 PM PDT, 6 hours before
Special Weather Statement
National Weather Service OXNARD CA
527 PM PDT SUN SEP 10 2017

CAZ037-038-051>053-110200-
San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Mountains CA-Ventura County Mountains CA-
Santa Barbara County Mountains CA-Cuyama Valley CA-
527 PM PDT SUN SEP 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VENTURA...NORTH
CENTRAL SANTA BARBARA AND SOUTHEASTERN SAN LUIS OBISPO COUNTIES UNTIL
700 PM PDT...

At 525 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lockwood Valley, or 17 miles northeast of Ojai, moving northwest at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
  Cuyama...Lockwood Valley...Reyes Peak...Big Pine Mountain...
Ventucopa...
and Highway 33 from Lockwood Valley Road to the Santa Barbara County
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3502 11947 3490 11947 3490 11938 3488 11938
      3488 11928 3486 11928 3486 11924 3481 11924
      3481 11909 3459 11930 3467 11996 3514 11968
TIME...MOT...LOC 0025Z 113DEG 21KT 3467 11912

RM/CK
Special weather statement, Sep 10, 9:52 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service OXNARD CA
952 PM PDT SUN SEP 10 2017

CAZ035-036-039-052-110615-
Santa Ynez Valley CA-Santa Barbara County South Coast CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-
952 PM PDT SUN SEP 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA BARBARA COUNTY
UNTIL 1115 PM PDT...

At 945 PM PDT, Doppler radar indicated numerous showers and
thunderstorms across southern Santa Barbara County. Wind gusts of 50
to 55 mph, dime sized hail, heavy downpours and frequent dangerous
lightning can be expected with these storms through 1115 PM PDT.

Locations impacted include...
Santa Barbara...Montecito...Santa Ynez...Carpinteria...
Vandenberg Air Force Base...El Capitan State Beach...Isla Vista...
Refugio State Beach...Goleta...Buellton and the Whittier and
Sherpa burn areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3469 12060 3473 12061 3473 11944 3440 11945
      3437 11948 3442 11957 3442 11967 3439 11972
      3442 11979 3441 11988 3446 12001 3447 12014
      3447 12030 3444 12045 3453 12052 3456 12058
      3455 12062 3458 12065
TIME...MOT...LOC 0447Z 238DEG 48KT 3459 12001

DB/Gomberg

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:00 PM PDTSpecial Weather StatementLOXVentura90 min
Sep 10, 5:04 PM PDTSpecial Marine WarningLOX56 min
Sep 10, 5:27 PM PDTSpecial Weather StatementLOX93 min
Sep 10, 5:46 PM PDTSpecial Marine WarningLOX89 min
Sep 10, 5:53 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara, Ventura52 min
Sep 10, 5:58 PM PDTSpecial Marine WarningLOX62 min
Sep 10, 6:06 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara, Ventura3 hr
Sep 10, 6:06 PM PDTSmall Craft AdvisoryLOX3 hr
Sep 10, 6:45 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara30 min
Sep 10, 6:58 PM PDTSpecial Marine WarningLOX92 min
Sep 10, 7:06 PM PDTSpecial Marine WarningLOX84 min
Sep 10, 7:12 PM PDTSpecial Marine WarningLOX2 hr
Sep 10, 7:19 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara41 min
Sep 10, 7:20 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara55 min
Sep 10, 7:43 PM PDTSpecial Marine WarningLOX62 min
Sep 10, 8:22 PM PDTSpecial Marine WarningLOX113 min
Sep 10, 9:52 PM PDTSpecial Weather StatementLOXSanta Barbara83 min
Sep 10, 10:08 PM PDTSpecial Marine WarningLOX112 min
Sep 10, 10:35 PM PDTAreal Flood AdvisoryLOXSanta Barbara3 hr
Sep 11, 12:05 AM PDTSpecial Marine WarningLOX115 min
Sep 11, 12:17 AM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara118 min
Sep 11, 12:44 AM PDTSpecial Weather StatementLOX46 min
Sep 11, 2:00 AM PDTSpecial Marine WarningLOX2 hr
Sep 11, 2:24 AM PDTSpecial Weather StatementLOXSanta Barbara36 min
Sep 11, 4:05 AM PDTSpecial Weather StatementLOXSanta Barbara40 min
Sep 11, 4:14 AM PDTSpecial Marine WarningLOX61 min
Sep 11, 5:14 AM PDTSpecial Marine WarningLOX61 min
Sep 11, 11:44 AM PDTSpecial Marine WarningLOX91 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.